Kidney Stone

Kelly Anne Spratt, D.O., Director of Women's Cardiovascular Health at the University of Pennsylvania Presbyterian Medical Center, answers your questions.

Q. A urologist recently diagnosed me with having a kidney stone. Is there anything I can do to try to reduce the size of it on my own, and could you tell me why it is painful? The pain gets worse with activity.

A. Kidney stones are very common, affecting 10 percent of Americans. They are very painful because you are passing a "stone" through your ureter -- which is meant to pass only urine. The pain is caused by both the irritations of the stone as it passes and the spasm of the ureter due to the foreign body within it. You might need to take a narcotic to treat the pain.

If the stone is less than 5 millimeters in diameter, it will most likely pass by itself in your urine. If the stone is larger and does not pass on its own, a treatment called extra-corporeal shock-wave lithotripsy may be needed. This is when a patient is immersed in a special bathtub and ultrasonic shock waves are directed through the water to break up the stone into very tiny pieces, so it can be expelled in the urine.

It is helpful to be on bed rest until the stone passes. You'll also need to drink lots of water (two to three quarts a day). A good way to judge whether you are drinking enough water is to be sure the color of your urine is pale. Urine has more color in the morning when it is most concentrated -- but the rest of the time, the less color, the better.

A very fine strainer (ask your urologist for this) should be used to try to catch the stone for testing to see exactly what type of stone it is. Knowing the type of stone may help develop a treatment to prevent future stones. People who have had a kidney stone are prone to developing another.

Things that are thought to cause kidney stones include anything causing dehydration -- such as very hot weather, heavy sweating, and not drinking enough liquids. Be sure to talk to your doctor to see what kind of stone you have and whether you need to change your diet or add medication.